Levothyroxine, I feel so ill

After a long fight to get levo. I was given a script for 50mcg. Pharmacy provided Mercury (Blue/White box.) A few days ago I asked about when I could expect a change in symptoms as I had neither +ve or -ve effects.

For the last 4 days I have had a bad headache (Don't do headaches).

and my hot flushes (Had for years) have escalated.

4 days ago started new brand actavis (orange /white box). Have not changed routine or anything else I can recall.

Advice please, cannot cope with this, could change of brand really cause this amount of change in health or probably be a co-incidence? What do I do now?

12 Replies

  • Has your GP tested vitals like Vit D, iron, ferritin, B12 and folate? If you have been hypo for some time, you are bound to be low in them and if ferritin in particular is low, will find it hard to process thyroid hormone. I had problems until I raised iron and ferritin. All need to be high in range and not at the bottom end. Ferritin should be more than 70. Ask for these to be done and then post results here for advice. Do include the reference ranges for each, as labs vary.

  • Hi Heannerton tha k you fro your reply, apologies for delay in responding.

    Have just come back from docs and she is giving me a form for the tests you mentioned and a lot more.

    I think the unwell feeling at change of brand may have been a coincidence with me getting a sinus infection which I hadn't realised when I posted.


  • You could be having a reaction to the fillers/binders in levo. Get a new prescription and ask chemist for an alternative. Sometimes we have to go through this routine several times but the suppliers are reducing in numbers.

    How long have you been taking 50mcg as it is usually raised by 25mcg about 6 weeks after beginning. Having too low a dose can be as bad as having too high a dose.

  • H shaws apologies for delay in replying, not been too good.

    Now on 6th week of levo. no real difference so will keep plodding.

    Think the blib was due tso sinus infection not change of brand.

    Went to docs to-day and forgot to ask for 25mcg. so will contact her to-morrow.


  • Hi Siskin,

    In our experience a change of brand can certainly cause major problems for some people. Different brands have different fillers. Some people have told me that they cannot tolerate Acacia powder and some have said they felt really ill when their meds had Anhydrous levothyroxine in it.

    You will need to be a medical detective to find out if this is your problem or not. Make sure you keep a diary of dosage, brand and symptoms.

  • At one stage the local chemist sent me Actavis. It definitely disagreed with me and I insisted on getting a replacement prescription and also reported it to the Yellow Card Scheme.

    Unfortunately chemists can receive whatever is the cheapest at the time and don't always realise how changes affect us. A friend who needed two different sizes of pill to get the right dose found that the chemist sent different brands of pills at the same time. After that she insisted on getting the same brand each time.

    I found the Mercury/Pharma was the best for me, but you may react differently. The ThyroidUK pages about Thyroid Treatments and Replacements are really useful.

    Keep fighting!

  • Hi Anthea55 thank you for your response some good advice there. Please see my responses to the other posts above.


  • It would seem your headaches have coincided with your change from Mercury to Activis so I would talk to your chemist and see if he can change back to Mercury. That's why it is important to try to keep to the same make of levo for a while because:-

    1. We may still develop unpleasant symptoms and it's best to know that one particular make is causing them.

    2. Once on a dose for a period of say 2 months and not improving, switch to another make to see if it makes a difference.

    It is co-incidental that your headaches began when you changed over to Activist but keep in mind that Mercury levo will still be in your system for around 4 weeks after stopping it as it slowly diminishes.

    I would go back to the chemist and tell him of your problems and he should switch you back, or maybe GP has to give another prescription but you cannot go on like that, particularly as it's taken you ages to get levo.

    You are now due to a blood test (around 6 weeks after beginning) so make an appointment as early as possible and don't have meds before it. Get a copy and post for comments.

    I don't know if this will work but as an experiment, if you take an anti-histamine tablet 1 hour before levo. If the symptoms (headaches) don't develop you are allergic to an ingredient in it, so take note, as you have done, of make and dose etc. Sometimes difference doses of the same make can be different too. You would then definitely have to strike that one out as useless for you.

    You should be due to up your dose again after 6 weeks, regardless what the GP says. Too low a dose can also cause unpleasant symptoms. It's a lottery really, to find one that makes you feel good. Read the question/answer and cursor down to the date June 8, 2001


  • Thank you shaws that is good advice. Saw doc to-day and she saw the TSH request on form from respiratory medicine. I am trying to play the long game and said if she didn't mind I would like to go another 2/3 weeks and have TSH T4 T3 she seemed quite happy for that. I felt if I asked for T3 now she might object as had one

    only about 4 weeks ago.

    This doc.is very kind and happy to work with me.

    Will follow the link you have given me

    Thank you and regards

  • If you have a doctor who works with you that's great. As you say, play the game. It may be early days for T3 but you have it in mind anyway.

  • Yes shaws, it is thanks to you and all the others on this site who have been so kind in their responses over the last 3 yrs or so that I think I am getting the idea of what I need.

    I am learning to play softly softly, catchee monkey. (:-))

  • I too could not take the actavis brand I was also on mercury first and stuck with it, most chemists will get the brand you want in if not a different chemist will. However you are close to your 6 weeks. I found when I first started on meds I would feel great for 3 weeks then rubbish for 3 weeks and then when I had a dose increase I feel good again.

    I would certainly get the vitamins checked my doctors refused and it was two years before i got round to get them checked privately and found I was defficient in Vit D and am low on VIT B and Ferritin. So it is a good sign that your doctor just filled out the form, mine would not even consider it.

You may also like...